Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 458, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2004, 1:51 AM CDT for Turner County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 1:51 AM CDT (06:51 UTC)
- Expired
- Aug 2, 2004, 2:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Turner County, SD
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3501 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 020651
SVRFSD
SDC125-020730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
151 AM CDT MON AUG 2 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 230 AM CDT
* AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MARION TO 15 MILES SOUTHWEST OF
MARION...OR FROM 7 MILES NORTHWEST OF PARKER TO 19 MILES SOUTHWEST
OF PARKER...MOVING SOUTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PARKER AROUND 200 AM CDT
CHANCELLOR AROUND 205 AM CDT
HURLEY AROUND 210 AM CDT
VIBORG...DAVIS AROUND 215 AM CDT
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4350 9739 4318 9740 4318 9716 4310 9691
4345 9693
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:20 AM CDT, 16 hours 31 minutes earlier.
Area forecast discussion, Aug 1, 9:20 AM CDT, 16 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 AM CDT SUN AUG 1 2004 .DISCUSSION... WELL THIS MORNING IT LOOKS PRETTY SIMILAR TO YESTERDAY. NOT TOO MUCH HAS CHANGED WITH SURFACE LOW IN EAST CENTRAL SOUTH DAKOTA AND ASSOCIATED FRONTAL BOUNDARIES. SURFACE WIND PATTERN PRETTY MESSED UP DUE TO EARLY MORNING CONVECTION. MOISTURE WILL BE INCREASING AT LOW LEVELS ONCE AGAIN BY 18Z ACROSS MUCH OF THE AREA. SO THERE WILL BE PLENTY OF MOISTURE FOR STORM DEVELOPMENT. AMS WILL BE UNSTABLE ONCE AGAIN WITH CAPES ABOVE 5000 BY 21Z ACROSS THE TRI STATE AREA. HOWEVER...ONCE AGAIN THE STRENGTH OF THE CAP WILL BE KEY. UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE AREA MORE THAN WHAT IT DID YESTERDAY SO CAP WILL KEEP TSRA DEVELOPMENT AT BAY THROUGH EARLY TO MID AFTERNOON. BUT AS TEMPS EXCEED 90...I EXPECT RAPID TSRA DEVELOPMENT TO OCCUR ACROSS PORTIONS OF SOUTHEAST SD...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. USING 12 DEGREE ISOTHERM AT 70H...LOOKS LIKE PORTIONS OF SOUTHWEST MINNESOTA WILL HAVE THE BEST CHANCES FOR CONVECTION. LARGE HAIL WOULD BE THE BIGGEST THREAT WITH STORMS...BUT CAN NOT RULE OUT THE POSSIBILITY OF TORNADOES WHICH MATCHES UP WELL WITH SWODY1. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && HEITKAMP
Hazardous weather outlook, Aug 1, 9:26 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 926 PM CDT SUN AUG 01 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 926 PM CDT SUN AUG 01 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE MODERATE RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED ACROSS THE ENTIRE AREA FOR THE OVERNIGHT HOURS. THUNDERSTORMS OVER NORTH CENTRAL SOUTH DAKOTA THIS EVENING... WILL MOVE INTO AREAS BETWEEN HURON AND CHAMBERLAIN AFTER 11 PM. HAIL TO GOLF BALL SIZE... AND DAMAGING WINDS IN EXCESS OF 70 MPH... ARE EXPECTED WITH THESE STORMS...ALTHOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE STORMS ARE THEN EXPECTED TO FORM INTO A LINE... WHICH WILL MOVE SOUTHEAST ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA... INTO PARTS OF SOUTHWEST MINNESOTA... NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA DURING THE EARLY MORNING. AS THIS OCCURS... THE PRIMARY THREAT WILL TRANSITION TO DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THE LATE AFTERNOON AND EVENING BOTH MONDAY AND TUESDAY. THESE STORMS COULD BE SEVERE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HACKER
In the hours before
Local storm report, Aug 2, 12:05 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1153 PM TSTM WND GST HURON 44.36N 98.22W
08/01/2004 90 MPH BEADLE SD OFFICIAL NWS OBS
&&
JHLocal storm report, Aug 2, 12:16 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS
1216 AM CDT MON AUG 02 2004
..TIME(CDT) ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ...COUNTY LOCATION...ST.....SOURCE...
..REMARKS..
1211 AM WIND NE HURON 0.00N 0W
08/02/2004 65.00 MPH BEADLE SD STORM SPOTTER
THE STORM IS JUST LETTING UP HERE NOW. EXTREMELY HIGH WINDS.
WE HAVE A LOT OF BROKEN BRANCHES/TREES DOWN IN OUR AREA.
AVERAGE DIAMETER OF 6-8 INCHES ON THE BRANCHES THAT I CAN
SEE. WHAT A MESS WE HAVE TO CLEAN UP. OUR FRONT YARD IS
ACTUALLY COVERED IN BROKEN BRANCHES-THE BACK YARD DOESNT
LOOK MUCH BETTER. NO HAIL. JUST HARD RAIN AND VERY DAMAGING
WINDS. HAS LET UP TO A STEADY RAIN W/ LIGHTENING/THUNDER. WE
DID LOOSE ELECTRICITY FOR A FEW SECONDS DURING THE BRUNT OF
THE WINDS.
DEMLocal storm report, Aug 2, 12:41 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1216 AM TSTM WND DMG NE HURON 44.36N 98.22W
08/02/2004 BEADLE SD EMERGENCY MNGR
6 TO 8 INCHES BRANCHES AND TREES DOWN
1255 PM TSTM WND DMG HURON 44.36N 98.22W
08/01/2004 BEADLE SD UNKNOWN
58 MPH WIND GUSTS - SCHOOL NET OBSERVATION
&&
DEMORINLocal storm report, Aug 2, 1:19 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1245 AM HIGH SUST WINDS STICKNEY 43.59N 98.44W
08/02/2004 65 MPH AURORA SD CO-OP OBSERVER
ESTIMATED 60-70 MPH
1250 AM HIGH SUST WINDS HOWARD 44.01N 97.52W
08/02/2004 60 MPH MINER SD LAW ENFORCEMENT
*** 1 INJ *** TREES DOWN IN HOWARD. ONE PERSON INJURED BY
FLYING GLASS
1255 AM HIGH SUST WINDS 6 NNW HOWARD 44.09N 97.57W
08/02/2004 70 MPH MINER SD PUBLIC
ESTIMATED 60 TO 70 MPH WINDS...VERY HEAVY RAIN, NO HAIL
&&
DEMORINLocal storm report, Aug 2, 1:24 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0102 AM TSTM WND GST HOWARD 44.01N 97.52W
08/02/2004 70 MPH MINER SD TRAINED SPOTTER
SEVRAL LARGE TREES DOWN
&&
DEMORINLocal storm report, Aug 2, 1:44 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 2 W BANCROFT 44.49N 97.79W
08/02/2004 70 MPH KINGSBURY SD TRAINED SPOTTER
0100 AM TSTM WND GST WINFRED 44.00N 97.36W
08/02/2004 65 MPH LAKE SD TRAINED SPOTTER
0133 AM TSTM WND GST COLTON 43.79N 96.93W
08/02/2004 65 MPH MINNEHAHA SD TRAINED SPOTTER
0110 AM TSTM WND GST CANOVA 43.88N 97.50W
08/02/2004 70 MPH MINER SD TRAINED SPOTTER
AT LEAST ONE POWER POLE DOWN
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:19 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 41 min |
| Aug 1, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 40 min |
| Aug 1, 11:57 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 48 min |
| Aug 1, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
| Aug 2, 12:05 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 55 min |
| Aug 2, 12:11 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 49 min |
| Aug 2, 12:16 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 29 min |
| Aug 2, 12:23 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 37 min |
| Aug 2, 12:39 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 36 min |
| Aug 2, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 34 min |
| Aug 2, 1:00 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas, Miner | 30 min |
| Aug 2, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 49 min |
| Aug 2, 1:15 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 45 min |
| Aug 2, 1:30 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 30 min |
| Aug 2, 1:57 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 33 min |
| Aug 2, 2:27 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
| Aug 2, 5:53 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 37 min |
| Aug 2, 6:17 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 28 min |
| Aug 2, 7:40 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 35 min |
| Aug 2, 7:55 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 35 min |
| Aug 2, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 32 min |
| Aug 2, 3:33 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 42 min |
| Aug 2, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.